Mississippi, 2026Tornado in Mississippi, January 9, 2026
January 9, 2026 · NWS LIX · 1 event in 1 county or zone
A weakly forced convective regime was in place across southwest Mississippi during the morning of January 9th. A surface cold front was approaching from the northwest but remained well removed from the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weakly forced convective regime was in place across southwest Mississippi during the morning of January 9th. A surface cold front was approaching from the northwest but remained well removed from the area. Meanwhile, a moist and moderately unstable airmass was in place along a stalled prefrontal boundary extending across Louisiana into southern Mississippi. Within this environment, clusters of showers and thunderstorms developed along and ahead of the prefrontal trough and moved northeast from southeast Louisiana into southwest Mississippi. One of the better organized cells embedded within a broader line of storms intensified over Walthall County and produced an EF1 tornado that touched down east of Tylertown. No injuries were reported with this tornado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jan 9, 4:37 AM CST, 1 hour 46 minutes earlier. Its key messages:
- Updated at 435 AM CST Fri Jan 9 2026
- There is a threat of severe weather this afternoon and evening ahead of our next cold front. There is currently a Slight Risk (Level 2 out of 5) for the whole area, with damaging winds and tornadoes being the primary threats. Please stay weather aware tomorrow and have multiple ways of receiving warnings.
- In addition to the severe weather threat, there is also a threat of flash flooding today into Saturday. Similar to the severe weather, there is a Slight Risk for excessive rainfall (Level 2 out of 4) for the whole area. A Flood Watch has also been issued starting midnight this morning through Saturday morning from along I-59 and westward where we can expect widespread 2-4 inches with locally higher amounts above 6 inches.
- After the front passes on Saturday, gusty offshore winds will filter in behind it. Small craft advisories will likely be needed starting on Sunday, as the winds and waves will be dangerous for small vessels.
Area forecast discussion, Jan 9, 4:37 AM CST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
437 AM CST Fri Jan 9 2026
...New AVIATION...
.KEY MESSAGES...
Updated at 435 AM CST Fri Jan 9 2026
- There is a threat of severe weather this afternoon and evening
ahead of our next cold front. There is currently a Slight Risk
(Level 2 out of 5) for the whole area, with damaging winds and
tornadoes being the primary threats. Please stay weather aware
tomorrow and have multiple ways of receiving warnings.
- In addition to the severe weather threat, there is also a threat
of flash flooding today into Saturday. Similar to the severe
weather, there is a Slight Risk for excessive rainfall (Level 2
out of 4) for the whole area. A Flood Watch has also been issued
starting midnight this morning through Saturday morning from
along I-59 and westward where we can expect widespread 2-4
inches with locally higher amounts above 6 inches.
- After the front passes on Saturday, gusty offshore winds will
filter in behind it. Small craft advisories will likely be
needed starting on Sunday, as the winds and waves will be
dangerous for small vessels.
&&
.SHORT TERM...
(This evening through Friday night)
Issued at 545 PM CST Thu Jan 8 2026
What a difference 24hrs makes. The initial front is now slowing to
a stall tonight from SE Oklahoma to just south of Eagle Pass, TX.
If you are looking for a wind shift, you won't find it but the dew
pt drop of 20F from 60F to 40F over a distance of about 50 miles
gives it away. This is where the sh/ts are developing and moving
NE along it. The wind shift will catch up with it later tonight
though. This front should stall from near Shreveport to Lerado Tx
by daylight Fri. This is roughly 150 miles farther east than 24
hrs ago. Therefore, all other synoptic features will also be found
farther east. The 850mb prefrontal trough that was supposed to be
over central Louisiana is now expected to stall over our area Fri
morning. This prefrontal trough is already starting to set up
tonight in Louisiana. Storm cells will continue to develop over
much of the state through tonight while the storms along the
frontal boundary weaken. A few of these cells could play nasty
tonight/morning along and north of a line from McComb to Baton
Rouge but there is no indication that it would be more than one or
two that become marginally severe. Instability then slowly builds
across the whole area starting around daylight Fri and completes
by noon Fri. The initial convective band of sh/ts moves north
just after midnight while new storms begin to form and flow NE
along the stalled perstitant prefrontal boundary during the
morning hours Fri. There is still no strong overturn and lift
through H7 through much of the morning hours with the exception of
near Wilkinson Co. But this changes quickly as we approach noon
Fri. As the front and upper trough begins to introduce better
severe wx values, this line should start to brecome active as we
approach noon or shortly after. The prefrontal trough will move to
a location between BTR and MSY when it begins to light up and this
is where the first issue with severe wx will be found. The storms
will be heavy enough to prime this area with enough rainfall to
cause some flooding, but as the storms continue to develop and
move over the same places, there could be several spots that
flood. Some of the severe wx variables weaken by sundown, but the
line will remain producing rainfall over much of these same places
transitioning this from a sever storms and flooding to mostly
flooding situation. A flood watch is already in place and it is
placed very strategically. This will remain as is.
&&
.LONG TERM...
(Saturday through Wednesday night)
Issued at 545 PM CST Thu Jan 8 2026
The front enters the NW portion of the area around daylight Sat
ending the flooding and storm threat as it moves east. The front
should be east of the area by early Sat evening. Cold dry air will
settle in after fropa bringing temps into the 40s Sat night with
winds still enough to keep it from freezing, but this won't be the
case Sun night. Temps will refuse to get out of the 50s Sunday
then fall to around 30F north and 40F south for Sunday night.
Another cool day on Monday and maybe near freezing for some of the
northern most areas Mon night. Then a slow warming trend begins
for Tue through the remainder of the week.
&&
.AVIATION...
(12Z TAFS)
Issued at 435 AM CST Fri Jan 9 2026
MVFR and IFR conditions prevail at all area airports. PROB30 and
TEMPO groups are in effect this afternoon and evening for lowered
visibilitiies and ceilings due to a line of storms moving through
the area. Conditions will remain IFR through the end of the
forecast period. Wind shifts greater than 30 degrees are likely as
well in the forecast at all area airports. MSW
&&
.MARINE...
Issued at 545 PM CST Thu Jan 8 2026
Fog will be able to reduce visibility for some coastal waters this
morning but should remain greater than 1SM.
The winds are increasing due to the high pressure that is dominating
the Gulf sliding northeast. Moderate onshore flow will continue
through tonight until a cold front moves through Saturday with a
window of strong offshore winds. Because of the increase in winds,
an SCS was included for all of the waters for now until Saturday
morning. Today and tonight into Saturday will have the greatest
potential for rain with the best chance of thunderstorms some likely
strong tonight and early Saturday.
With days of onshore flow prior to the cold front, we will have a
well set up fetch out of the south. With winds quickly veering
around to the north-northwest immediately behind the cold front
there will be a window of what is called confused seas. The greatest
potential appears to be in the outer waters (20-60nm) and west of
the mouth of the MS River.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 63 68 40 55 / 90 80 10 0
BTR 64 69 43 58 / 90 80 10 0
ASD 64 72 43 59 / 80 90 10 0
MSY 66 73 48 59 / 80 90 10 0
GPT 64 72 46 58 / 80 90 20 0
PQL 64 74 43 59 / 70 90 20 0
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Flood Watch through Saturday morning for LAZ036-037-039-046>048-
056>060-064-065-071-076>090.
GM...None.
MS...Flood Watch through Saturday morning for MSZ069>071-077-083-086.
GM...None.
&&
SHORT TERM...TE
LONG TERM....TE
AVIATION...MSW
MARINE...TEIn the hours before
Special weather statement, Jan 9, 4:59 AM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service New Orleans LA
459 AM CST Fri Jan 9 2026
LAZ083-091145-
Northern Livingston LA-
459 AM CST Fri Jan 9 2026
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHERN LIVINGSTON
PARISH THROUGH 545 AM CST
...
At 458 AM CST, Doppler radar was tracking a strong thunderstorm near
Walker, or 8 miles east of Denham Springs, moving northeast at 30
mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Walker, Livingston, and Albany.
This includes Interstate 12 between mile markers 16 and 29.
This storm is showiong rotation that may be trying to strengthen and
a warning may be needed if it strengthens anymore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3049 9057 3043 9085 3050 9089 3065 9068
3065 9057
TIME...MOT...LOC 1058Z 238DEG 28KT 3048 9081
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CABSpecial weather statement, Jan 9, 5:54 AM CST, 29 minutes before
Special Weather Statement
National Weather Service New Orleans LA
554 AM CST Fri Jan 9 2026
LAZ039-MSZ071-091245-
Washington LA-Walthall MS-
554 AM CST Fri Jan 9 2026
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN
WASHINGTON PARISH IN SOUTHEASTERN LOUISIANA AND SOUTH CENTRAL
WALTHALL COUNTIES THROUGH 645 AM CST
...
At 553 AM CST, Doppler radar was tracking a strong thunderstorm near
Mount Herman, or 7 miles northwest of Franklinton, moving northeast
at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Tylertown and Dexter.
This storm is showing rotation that may be trying to strengthen and
a warning may be needed if it strengthens anymore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3118 9003 3118 9001 3114 9000 3113 8999
3096 8993 3087 9029 3092 9033 3120 9003
TIME...MOT...LOC 1153Z 234DEG 27KT 3092 9025
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CABSpecial weather statement, Jan 9, 5:57 AM CST, 26 minutes before
Special Weather Statement
National Weather Service New Orleans LA
557 AM CST Fri Jan 9 2026
LAZ071-081-091230-
Central Tangipahoa LA-Northern Tangipahoa LA-
557 AM CST Fri Jan 9 2026
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CENTRAL TANGIPAHOA
PARISH THROUGH 630 AM CST
...
At 557 AM CST, Doppler radar was tracking a strong thunderstorm near
Amite, moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Amite, Amite City, Independence, Roseland, and Wilmer.
This includes Interstate 55 in Louisiana near mile marker 39.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3088 9032 3086 9032 3085 9030 3080 9029
3074 9025 3071 9026 3067 9025 3061 9052
3077 9051
TIME...MOT...LOC 1157Z 234DEG 27KT 3071 9041
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CABSpecial weather statement, Jan 9, 6:12 AM CST, 11 minutes before
Special Weather Statement
National Weather Service New Orleans LA
612 AM CST Fri Jan 9 2026
LAZ039-071-091245-
Washington LA-Northern Tangipahoa LA-
612 AM CST Fri Jan 9 2026
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN
TANGIPAHOA AND WESTERN WASHINGTON PARISHES THROUGH 645 AM CST
...
At 611 AM CST, Doppler radar was tracking a strong thunderstorm near
Wilmer, or 9 miles southwest of Franklinton, moving northeast at 35
mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Franklinton and Wilmer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3097 9011 3075 9001 3069 9037 3082 9037
TIME...MOT...LOC 1211Z 239DEG 29KT 3078 9029
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
CABTornado, Walthall
- When
- January 9, 6:23 AM CST to 6:33 AM CST
- Where
- Walthall County, 1.5 mi SSE of Knoxo to 3.2 mi NE of Knoxo
- Rating
- EF1
- Path length
- 3.82 mi
- Path width
- 125 yd
- Continued into
- Marion, Ms (JAN)
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 31.110, -90.040
An EF1 tornado touched down just southwest of Fordsville Road east of Tylertown, MS. The worst damage damage was seen just northeast of the touchdown point with light damage to a roof and an area of tree damage with multiple uprooted trees. Light tree damage was noted along the path until it crossed into Marion County where the roof of a restaurant was damaged on Highway 98.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Washington, January 9, 20262 deaths · 1 injured · 1 event
- Tornadoes and Flash Flooding in Mississippi, January 9 to 10, 2026$965,000 · EF1 · 27 events
- High Wind in Michigan, January 9, 2026$4.0 million · 58 kt wind · 4 events
- Damaging Winds and High Wind in New York, January 9, 2026$28,000 · 59 kt wind · 25 events
- Heavy Snow in Kansas, January 9, 202640 events
- Tornado and Flash Flooding in Alabama, January 9 to 10, 2026$2,000 · EF0 · 20 events
- Frost and Freeze in California, January 9 to 11, 202611 events
- Avalanche in Colorado, January 9, 20261 injured · 1 event
- Blizzard and Heavy Snow in Alaska, January 9 to 11, 20267 events
- Winter Weather in Texas, January 9, 20264 events
- Winter Storm in Oklahoma, January 9, 20262 events
- Heavy Snow in Kansas, January 9 to 10, 20261 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1305971.